Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 10, NWS Columbia, SC

March 20, 2018Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Mar 20, 2018, 3:08 AM EDT for Burke County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2018, 3:08 AM EDT (07:08 UTC)
Expired
Mar 20, 2018, 3:37 AM EDT
In force
29 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 73 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 20, 1:51 AM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2018-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2018-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

453 
WUUS52 KCAE 200708
SVRCAE
GAC033-200800-
/O.NEW.KCAE.SV.W.0010.180320T0708Z-180320T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
308 AM EDT TUE MAR 20 2018

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Eastern Burke County in east central Georgia...

* Until 400 AM EDT

* At 306 AM EDT, a severe thunderstorm was nearing the
  Alexander area and moving east near 45 mph and toward
  the Girard and Sardis areas.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Sardis and Girard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3293 8179 3295 8184 3312 8181 3311 8166
      3309 8165 3309 8161 3305 8157 3306 8156
      3304 8156 3291 8177
TIME...MOT...LOC 0706Z 277DEG 37KT 3300 8190 

HAIL...<.75IN
WIND...70MPH
 
$$
1 follow-up statement
170 
WWUS52 KCAE 200737
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
337 AM EDT TUE MAR 20 2018

GAC033-200747-
/O.CAN.KCAE.SV.W.0010.000000T0000Z-180320T0800Z/
Burke GA-
337 AM EDT TUE MAR 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BURKE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out
of the area. 

A severe thunderstorm watch remains in effect until 900 AM EDT for
east central Georgia...and central South Carolina.

LAT...LON 3293 8179 3295 8184 3312 8181 3311 8166
      3309 8165 3309 8161 3305 8157 3306 8156
      3304 8156 3291 8177
TIME...MOT...LOC 0728Z 277DEG 37KT 3296 8152 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:15 AM EDT, 53 minutes earlier.

Area forecast discussion, Mar 20, 2:15 AM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
215 AM EDT Tue Mar 20 2018

.SYNOPSIS...
A warm front will lift northward and into the area tonight
ahead of approaching low pressure. The low will be in the region
Tuesday and northeast of the area Wednesday.

&&

.NEAR TERM /UNTIL 7 AM THIS MORNING/...
A warm front is slowly lifting northward across southern
Georgia, while a cold front moves eastward through Mississippi.
Isolated to scattered showers/storms expected to develop along
the lifting warm front later tonight, and move towards portions
of the CSRA. Then after Midnight, a potential squall line in
advance of the cold front may then move across the cwa.

MUCAPE values will be higher overnight due to the cooler mid-levels.
However a stable near-surface layer will help to limit the severe
potential. Expect the line of thunderstorms along the warm front to
break up as it moves into the southern cwa and into the upper
ridge early tonight. Hrrr does show the squall line ahead of the
cold front moving through the area after Midnight. Although the
threat of severe weather becomes increasingly isolated through
the night we cannot rule out small hail, damaging wind gusts,
and even an isolated tornado with some of the stronger cells.

Overnight lows remaining mild with cloud cover expected.
Readings from the middle 50s north, to the lower 60s south.

&&

.SHORT TERM /7 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
A shortwave trough will move across the Southeastern US
and through the forecast area Tuesday afternoon and evening.
Models show an area of low pressure and an associated cold front
in the area shifting east. There is still some uncertainty
regarding the timing of the system and how far west into the
forecast area the moisture will be. The GFS pushes the deeper
moisture east of the area by 21Z while the NAM is slower pushing
the moisture east. A few strong to severe thunderstorms will be
possible particularly south and east of the I-20 corridor mainly
during the late morning and through the afternoon hours. The
far eastern portion of the area is in the Storm Prediction
Center's slight risk for severe weather. The primary threats
appear to be strong to damaging winds, isolated tornadoes and
hail. Model LI values are around -5 to -7 with 0 to 6 km shear
values around 55 knots. Latest model guidance is trending warmer
further north with temperatures on Tuesday. This will
ultimately depend on the position of the warm front, but believe
northern counties will reside in the warm sector. Models show
the area becoming more stable Tuesday night. With the upper low
north of the area and wrap around moisture Tuesday night, have
continued likely pops north Tuesday night and slight chance
south. Winds will stay up Tuesday night with temperatures
forecast in the lower 40s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
The shower chance Wednesday will be greatest in the north
section closer to deeper moisture and colder air aloft. Reduced
pops some on Wednesday especially further south given that the
models are pushing the upper low northeast of the area more
quickly and moving the moisture out of the area. Wednesday
appears quite breezy with a tight pressure gradient in the area.
Dry ridging is forecast to dominate Thursday and Friday. The
GFS and ECMWF MOS have temperatures during the early morning
hours Thursday and Friday in the middle and upper 30s. It may be
cold enough for frost. The models show much of the moisture
associated with a warm front north of the forecast area Saturday
and little moisture along a cold front Sunday. The GFS and
ECMWF MOS have pops 20 to 30 percent.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Strong convection crossing the TAF early this morning should be
east of the Midlands around daybreak. Strong gusty winds and
hail possible through 10Z with storms. Also IFR/MVFR cigs
across the area as a warm from lifts northward through the area.
Have continued LLWS all sites through 14Z ahead of the warm
front.

Will see conditions improving to VFR after sunrise with
southwest winds 10 to 15 knots with gusts 20 to 25 knots by 14Z
ahead of an approaching cold front. The cold front will move
through the area this afternoon with strong gusty winds shifting
to the west. Some convective activity will be possible mainly
across the eastern Midlands...possibly affecting OGB through
22Z. VFR conditions expected this evening with gusty winds
continuing.

EXTENDED AVIATION OUTLOOK...Some CIG restrictions possible
Wednesday morning. Otherwise, VFR and continued breezy through
Thursday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Mar 20, 2:46 AM EDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
246 AM EDT Tue Mar 20 2018

GAZ063>065-077-SCZ025-030-035-041-210700-
McDuffie-Columbia-Richmond-Burke-Edgefield-Aiken-Barnwell-Bamberg-
246 AM EDT Tue Mar 20 2018

...SEVERE THUNDERSTORM WATCH 16 IN EFFECT UNTIL 9 AM EDT THIS
MORNING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Severe thunderstorms are occurring in the southern Central Savannah
River Area and southeast Midlands this morning. Damaging wind gusts
are the primary threat with any severe weather.

A second round of severe weather will be possible across the eastern
Midlands and towards the coast this afternoon. Damaging winds,
isolated large hail, and isolated tornadoes will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Near freezing temperatures may occur Wednesday night and Thursday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

GAZ040-SCZ015-016-018-020>022-026>029-031-036>038-210700-
Lincoln-Lancaster-Chesterfield-McCormick-Newberry-Fairfield-Kershaw-
Saluda-Lexington-Richland-Lee-Sumter-Orangeburg-Calhoun-Clarendon-
246 AM EDT Tue Mar 20 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Thunderstorms are moving through the area this morning, and strong
wind gusts are possible. A second round of thunderstorms is expected
this afternoon. Across the eastern Midlands and towards the coast,
severe storms will be possible with damaging winds, and potentially
isolated large hail and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Near freezing temperatures may occur Wednesday night and Thursday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible.

In the hours before

Special weather statement, Mar 20, 1:05 AM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Columbia SC
105 AM EDT TUE MAR 20 2018

GAZ040-063>065-077-SCZ018-025-030-200600-
Burke GA-Richmond GA-Lincoln GA-McDuffie GA-Columbia GA-Aiken SC-
McCormick SC-Edgefield SC-
105 AM EDT TUE MAR 20 2018

...Strong Thunderstorms Approaching the Central Savannah River
Area...

Radar indicated storm thunderstorms will begin to move into the
Central Savannah River Area beginning around 200 am. These storms
may contain wind gusts of 40 to 50 mph along with frequent lightning
and brief heavy downpours. Small hail may also occur. It is possible
more severe conditions could occur including damaging wind.
Listen for later statements or possible severe thunderstorm warnings.

A small interior room on the lowest floor usually offers the best
protection from severe thunderstorms.

LAT...LON 3283 8231 3293 8227 3308 8229 3323 8223
      3331 8234 3336 8255 3341 8255 3360 8265
      3365 8258 3365 8249 3373 8254 3377 8205
      3321 8174 3317 8177 3311 8169 3299 8163
      3291 8176 3295 8186 3292 8208 3281 8215
TIME...MOT...LOC 0458Z 267DEG 42KT 3353 8309

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 1:05 AM EDTSpecial Weather StatementCAEBurke, Columbia, McDuffie, Richmond55 min
Mar 20, 1:32 AM EDTSevere Thunderstorm WarningCAEColumbia, McDuffie, Richmond58 min
Mar 20, 1:56 AM EDTSevere Thunderstorm WarningCAEBurke, Columbia, Richmond52 min
Mar 20, 2:26 AM EDTSevere Thunderstorm WarningCAEBurke79 min
Mar 20, 2:30 AM EDTSevere Thunderstorm WarningCAEBurke, Richmond60 min
Mar 20, 12:15 PM EDTLake Wind AdvisoryCAEBurke, Columbia, Lincoln, McDuffie, Richmond32 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.